Med. Change from Epivir/Viread to Truvada
Jan 22, 2006
My medication combo is currently Sustiva, Epivir & Viread (3 years undetectable, 1st medication combination). My doctor has suggested changing out the Epivir & Viread and replacing them with Truvada in order to make the combo Sustiva/Truvada and save on a co-payment. His philosophy is that both medication combos are basically the same, and I should have no differences in effectiveness/side effects, etc. My question is, I know the Tenofovir would be the same in either combo, but is there anything to consider in switching my Epivir (lamivudine)for the emtricitabine in Truvada? Especially when side effects or effectiveness are not at issue? Are the side effects/risks and treatment effectiveness similar for both medications? Is there a pro or con for either one?? Would I be risking anything with a working combination just to save $25 bucks a month? Are there any dosing considerations in switching, or is it best and safe to just switch from one to the other suddenly? Thanks for your excellent and necessary help !!
Response from Dr. Young
Thanks for your post.
There are rare patients that develop new side effects after the switch-- some develop mild increased pigmentation of the palms of the hands (like freckles), some have developed a rash. In our experience, over the past year+ of Truvada, all but a couple of patients have done very, very well. I certainly don't expect that there would be any problems with the potency of the "new" regimen, so the switch is a very low risk proposition-- if you are the rare one that develops a side effect, you could simply switch back to tenofovir + 3TC.
I hope this helps. Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Symptoms With Negative Results
- Can Worrying About Hiv Make You Have Symptoms?
- What Should You Do When The Condom Broke And The Person Is Hiv Postive?
- How Will I Know If I'm Infected With Hiv Or Aids?
- Is Streptococcal Infection Of Throat Common For Hiv Positive?
- Will Hepatitis C Break Out Your Skin?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.